Rocky Mountain Journal of Mathematics

Extremal radii, diameter and minimum width in generalized Minkowski spaces

Thomas Jahn

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We discuss the notions of circumradius, inradius, diameter and minimum width in generalized Minkowski spaces (that is, with respect to gauges), i.e., we measure the ``size'' of a given convex set in a finite-dimensional real vector space with respect to another convex set. This is done via formulating some kind of containment problem incorporating homothetic bodies of the latter set or strips bounded by parallel supporting hyperplanes thereof. This paper can be seen as a theoretical starting point for studying metric problems of convex sets in generalized Minkowski spaces.

Article information

Rocky Mountain J. Math., Volume 47, Number 3 (2017), 825-848.

First available in Project Euclid: 24 June 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 52A21: Finite-dimensional Banach spaces (including special norms, zonoids, etc.) [See also 46Bxx] 52A27: Approximation by convex sets 52A40: Inequalities and extremum problems

Circumradius containment problem diameter gauge generalized Minkowski space inradius minimum width


Jahn, Thomas. Extremal radii, diameter and minimum width in generalized Minkowski spaces. Rocky Mountain J. Math. 47 (2017), no. 3, 825--848. doi:10.1216/RMJ-2017-47-3-825.

Export citation


  • J. Alonso, H. Martini and M. Spirova, Minimal enclosing discs, circumcircles, and circumcenters in normed planes, Part II, Comp. Geom. 45 (2012), 350–369.
  • G. Averkov, On cross-section measures in Minkowski spaces, Extract. Math. 18 (2003), 201–208.
  • H.H. Bauschke and P.L. Combettes, Convex analysis and monotone operator theory in Hilbert spaces, CMS Books Math., Springer, New York, 2011.
  • T. Bonnesen and W. Fenchel, Theory of convex bodies, BCS Associates, Moscow, 1987.
  • R. Brandenberg and B. González, The asymmetry of complete and constant width bodies in general normed spaces and the Jung constant, Israel J. Math. 218 (2017), 489–510.
  • R. Brandenberg and S. König, No dimension-independent core-sets for containment under homothetics, Discr. Comp. Geom. 49 (2013), 3–21.
  • ––––, Sharpening geometric inequalities using computable symmetry measures, Mathematika 61 (2014), pages 559–580.
  • R. Brandenberg and L. Roth, Minimal containment under homothetics: A simple cutting plane approach, Comp. Optim. Appl. 48 (2011), 325–340.
  • B. González and M. Hernández Cifre, Successive radii and Minkowski addition, Monatsh. Math. 166 (2012), 395–409.
  • B. González, M. Hernández Cifre, and A. Hinrichs, Successive radii of families of convex bodies, Bull. Australian Math. Soc. 91 (2015), 331–344.
  • P. Gritzmann and V. Klee, Inner and outer $j$-radii of convex bodies in finite-dimensional normed spaces, Discr. Comp. Geom. 7 (1992), 255–280.
  • C. He, H. Martini and S. Wu, On bisectors for convex distance functions, Extract. Math. 28 (2013), 57–76.
  • M. Henk and M. Hernández Cifre, Successive minima and radii, Canadian Math. Bull. 52 (2009), 380–387.
  • C. Icking, R. Klein, L. Ma, S. Nickel and A. Weißler, On bisectors for different distance functions, Discr. Appl. Math. 109 (2001), 139–161.
  • T. Jahn, Geometric algorithms for minimal enclosing discs in strictly convex normed spaces, Contrib. Discr. Math., to appear.
  • ––––, Successive radii and ball operators in generalized Minkowski spaces, Adv. Geom., to appear.
  • T. Jahn, Y.S. Kupitz, H. Martini and C. Richter, Minsum location extended to gauges and to convex sets, J. Optim. Th. Appl. 166 (2014), 711–746.
  • M. Lassak and H. Martini, Reduced convex bodies in finite-dimensional normed spaces: A survey, Results Math. 66 (2014), 405–426.
  • L. Ma, Bisectors and Voronoi diagrams for convex distance functions, Ph.D. dissertation, Fernuniversität, Hagen, 2000.
  • P. Martín, H. Martini and M. Spirova, Chebyshev sets and ball operators, J. Convex Anal. 21 (2014), 601–618.
  • H. Martini and K. Swanepoel, The geometry of Minkowski spaces, A survey, Part II, Expos. Math. 22 (2004), 93–144.
  • J.P. Moreno and R. Schneider, Diametrically complete sets in Minkowski spaces, Israel J. Math. 191 (2012), 701–720.
  • J.P. Moreno and R. Schneider, Structure of the space of diametrically complete sets in a Minkowski space, Discr. Comp. Geom. 48 (2012), 467–486.
  • F. Plastria and E. Carrizosa, Gauge distances and median hyperplanes, J. Optim. Th. Appl. 110 (2001), 173–182.
  • F. Santos, On Delaunay oriented matroids for convex distance functions, Discr. Comp. Geom. 16 (1996), 197–210.
  • J.J. Sylvester, A question in the geometry of situation, Quart. J. Math. 1 (1857), 79.